super dry & chapped lips

I'm just experiencing a super dry and chapped lips. Can't even smile or laugh, it hurts! Is it because of the MTX? I started taking it last month (15mg/weekly) for almost 2 months now. I've been on the gluten, grain, sugar, dairy free diet since last week. I take more veggies, fruits, fish, chicken, eggs & some seeds, and only take fish oil and colostrum for my supplements. Does anyone have the same problem as mine? Thanks! :)

20 Replies

oldestnewest
  • I did do the antinflamtory diet for a month and felt terrible for first week but no dry lips. Not on mtx. Hope you find answers x

  • Yes! I think I've found the answers right here. It really helps me a lot. I'm so grateful to have such a great, helpful & caring communities from here. You guys are all awesome. Thanks so very much

  • Dehydration?

  • Yeah! Could be related to my diet as well. My lips are getting better now. Thank you, Cathie!

  • Thats good. I had this a week or so ago and just put lots of moisturiser on (Dermol) and now they're more or less ok.

  • Awesome! :)

  • Mtx does affect your mouth mucosa lining, I had really terrible mouth ulcers to the point I could barely swallow let alone talk. Perhaps it affects the lips as well.

    The way I look at things if you started a medicine and now have an unusual symptom that you've never had before its got to be linked in some way? I ended up being folic acid x6 a week to sort my mouth out. Call your rheumy for advice. Hope you feel better soon x

  • Yes, exactly! That's why my doctor prescribed me a folic acid (5mg to be consumed daily) as well. But I guess it's not enough. So other then drinks lots of water, what I did was I took a multivitamin yesterday which I just purchased and applied lots of vaseline on my lips. I think it works and I feel a bit better today. Thanks!

  • Hi there , I've been on MTX for years and never had that problem so I think you might have something missing in your diet,I've had dry mouth though

    So I suppose anything is possible I hope you fine something to help soon xx dawn

  • Both I guess. Yeah, I did and feel a bit better now. Thanks!

  • If you've been on MTX for a couple of months without this starting, but it started to happen after you changed your diet last week then it may well be an effect of the dietary changes. Have you been drinking enough liquids? Or been in sunshine without lip balm? As can get sun sensitivity with these drugs.

  • Yeah, I guess so. But perhaps because of the medicines too. Forgot to mention that I'm taking Prednisolone too. Btw, Thank you, helixhelix!

  • I am not sure what you take the MTX for. I have very dry mouth (and lips) from the Sjogren's. It comes along with the dry eyes but not necessarily all the time or at the same time. My hubby use to have VERY dry lips all the time but he thinks his came from taking acutane for acne many, many years ago. He died of pancreatic cancer July 9 and I still haven't collected up all his blistex tubes which h was obsessed with carrying because of dry lips. It is really annoying so hope you find something soon. I tried coconut oil after hearing it on Dr. Oz. Didn't do much for me. Good ole Vaseline works about as good as anything. Carol

  • I take that for my RA. Yeah, Vaselin really works! Thanks Carol!

  • I know this isn't super helpful but colostrum is a dairy product. Or well, what a newborn infant, calf etc drinks from their mother's breat/cow's teat in their first 24 hrs of life before the milk kicks in. If dairy does happen to be a problem ingredient for you, you might want to cut out the colostrum. Curious to know what it's supposed to do for you, I hadn't come across it as a supplement.

    I followed that diet too, mostly (didn't eat seeds, nuts or eggs either). Lately, I can say no to sugar and have gained a despicable amount of weight. It's depressing and I medicate with sugar. Vicious cycle. Good luck to you. I hope to get back to it.

    I also am taking MTX and have Sjogrens in addition to my RA and haven't noticed a problem with dry lips.

  • I'm taking colostrum to protect my body and my gut from viral and bacterial. It's from New Zealand. It helps me a lot. Thanks Karen77!

  • I'm with those who have suggested possible dehydration or your diet change as possible cause. Both easy to sort out by elimination or reintroducing. I've been on MTX 6 years & not suffered dry or cracked lips except when I have a cold so the likely cause in my case is dehydration, not replenishing enough of what's lost through a runny nose & temperature. If you don't suffer from dry skin generally it does seem odd so if you don't find any relief do report it to your Rheumy nurse. Applying a lip salve will ease it but that's only applying a sticking plaster, you need to know the cause. We lose moisture through the lips even when sleeping so it's a good idea to apply a lip salve before you go to bed as well.

    Not sure why you take colostrum but if it's to boost your immune system (I believe athletic types often take it for that) it's not a boost your system needs, that's why we take DMARDs & biologics, to try to suppress our overactive immune system. Did your Rheumy not explain this to you?

  • Indeed. That could be a possibility of super dry and cracked lips as well. Oh! I never knew about that one. I'm taking colostrum for protection from harmful viral and bacterial. My Physician & Rheumy never told me about that. Thanks so much for telling me!

  • Are you anaemic?

  • Maybe yes or maybe not. I will check and talk about this with my Rheumy on my next appointment. Thanks!

You may also like...